Iowa, 2017

Hail and Damaging Winds in Iowa, April 19 to 20, 2017

April 19 to 20, 2017 · NWS DMX · 25 events in 13 counties and zones

A low pressure center located along the Kansas-Nebraska border during the morning of the 19th moved ENE toward and through Iowa that evening and overnight. Generally, two areas of storms initiated, one along the cold front through west-central and central Iowa and another further north along and ahead of the warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure center located along the Kansas-Nebraska border during the morning of the 19th moved ENE toward and through Iowa that evening and overnight. Generally, two areas of storms initiated, one along the cold front through west-central and central Iowa and another further north along and ahead of the warm front. MUCAPE values within the warm sector were modest in the 1000-2000 J/kg range. Effective bulk shear was also supportive of sustaining updrafts, with values in the 40 to 60kt neighborhood. The resulting storms primarily produced a tornado report back in west central Iowa and heavy rainfall and severe wind reports through parts of central and northern Iowa. Damage reports were not associated with the warm front storms in the morning and early afternoon, instead they were associated with the cold front initiated storms during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 19, 5:48 AM CST, 12 minutes earlier.

Area forecast discussion, Apr 19, 5:48 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
648 AM CDT Wed Apr 19 2017

.SHORT TERM.../Today through Tonight/
Issued at 406 AM CDT Wed Apr 19 2017

Sfc boundary has stalled near the IA/MO border and southeast into
northern Kansas while cyclogenesis continues over eastern Colorado.
The low level jet has increased to near 60 kts through Kansas and is
bringing strong theta-e advection northward into portions of
Nebraska and southern Iowa. MUCAPEs have increased to near 1000 J/kg
through that region and has led to elevated thunderstorm development
that has spread into southwest Iowa. These storms will continue to
lift northeast this morning with much of the activity into northern
Iowa by noon. A couple strong updrafts are embedded with these
storms currently and a few have cloud tops exceeding 40 kft and GOES-
R IR data showing cloud tops near -65C. These storms will carry an
attendant quarter sized hail threat along with locally heavy
rainfall as they lift north.

The warm front will lift north this morning and be near Highway 34
in southern Iowa by noon then be near the Interstate 80 to Highway
30 corridor by mid to late afternoon. The presence of an elevated
mixed layer(EML) should inhibit thunderstorm initiation along the
warm front through much of the afternoon. Surface based storm
activation likely will be over far west central and southwest Iowa
late this afternoon in vicinity of the surface low and attendant
cold front and in a region where dynamic cooling aloft associated
with an approaching short wave will help erode the EML. Deep layer
shear of 40 to 50 kts will supercell development upon initiation.
Golf ball sized hail or larger and damaging wind gusts in excess of
60 mph will be possible with these storms. In addition a tornado
threat will develop along the line but especially near and just east
of the surface low and in the vicinity of the warm front. Storm
relative helicity values should be enhanced through this region to
over 300 m2/s2 thanks to differential heating with clouds and cooler
temperatures north of the warm front and good heating to the south.
This will also be a region of best backed winds to the southeast.

The storms may gradually transition into line segments with stronger
HP structures embedded along the line as it translates east. Low
level shear profiles will increase after 00z and will keep an
attendant tornado threat along the line. 0-1 km shear values
increase significantly to near 50 kts towards 03z over eastern Iowa.
The threat may become more QLCS as storm tops lower with loss of
some instability but storm motions become more oriented along with
the 0-3 km shear vector. A damaging wind threat will persist through
this time as well though the large hail threat will gradually
diminish.

Locally heavy rainfall will be possible through the period. A flash
flood watch is still in effect across southern Iowa though the
threat in that area appears to be diminished.  Will keep it going
for now to ensure the morning activity moves through then reevaluate
again.

.LONG TERM.../Thursday through Tuesday/
Issued at 406 AM CDT Wed Apr 19 2017

The main forecast concern over the extended was on temperatures
through the weekend and then precipitation chances early next
week.

Thursday through Sunday...CAA looks to develop throughout the day
Thursday as surface high pressure builds into the region.  Decent
mixing to around 900-850mb will cause for a fairly breezy day.
lingering mid-level cloud cover should inhibit the deeper mixing, at
least across central to northeast portions of the forecast area. The
southwest looks to clear out during the afternoon and mixing might
be a bit stronger in this location. However, the surface pressure
gradient will not be as strong in this location as the high begins
to nudge into western Iowa late Thursday afternoon.  Regardless,
confident enough to nudge up winds 2-4 knots during the day Thursday
across the entire forecast area.

Models continue to track the next upper low over the Southern Plains
and Ozarks Friday into Saturday and with the strong surface high
pressure over the region, the majority of the state will be dry
Friday night into Saturday. Temperatures look to be actually at or
slightly below normal Thursday into Saturday. Temperatures finally
rebound on Sunday as the surface high pressure moves over the Great
Lakes and allows for weak return flow to develop Sunday afternoon.

Monday into Tuesday...The GFS and ECMWF are in good agreement for a
surface low pressure system to move through the region Monday into
Tuesday. The GFS is slightly further south and a bit slower than the
ECMWF as it tracks the low through southern Minnesota/far northern
Iowa Monday night.

&&

.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 648 AM CDT Wed Apr 19 2017

Showers and thunderstorms will move north through the area this
morning. A warm front will lift north into southern and central
Iowa through this afternoon with areas of MVFR to local IFR cigs
north of the boundary. Additional storms will fire along a cold
front over western Iowa this afternoon. This boundary will bring a
switch to westerly winds overnight with fropa. Additional lowering
cigs will arrive over northern Iowa late tonight with the
potential for IFR cigs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for IAZ057>062-070>075-
081>086-092>097.

&&

SHORT TERM...Donavon
LONG TERM...Podrazik
AVIATION...Donavon
Hazardous weather outlook, Apr 19, 4:24 AM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
524 AM CDT Wed Apr 19 2017

IAZ057>062-070>075-081>086-092>097-201030-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
524 AM CDT Wed Apr 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible this morning with the main
threat of locally heavy rain. Late this afternoon into the evening,
numerous strong to severe storms are forecast across the area.
Large hail, damaging winds, and a few tornadoes are all possible.
Locally heavy rain is alos anticipated and may lead to flash
flooding. A Flash Flood Watch is in effect for this area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

IAZ033>039-044>050-201030-
Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-
524 AM CDT Wed Apr 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible this morning with the main
threat of locally heavy rain. Late this afternoon into the
evening, numerous strong to severe storms are forecast across the
area. Large hail, damaging winds, and a few tornadoes are all
possible. The potential for locally heavy rain is also forecast
through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

IAZ004>007-015>017-023>028-201030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
524 AM CDT Wed Apr 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Periods of thunderstorms are expected across the area throughout
the day into this evening. A few isolated severe storms are
possible with the main threat of hail and gusty winds. The
potential for locally heavy rain is also forecast through
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Wednesday and Wednesday evening.

Podrazik

The radar

The Des Moines radar (KDMX), 43 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

13 heavy rain, 10 thunderstorm wind, 2 hail. Local standard time, as filed.

Heavy Rain, Boone

When
April 19, 6:00 AM CST to April 20, 6:00 AM CST
Where
Boone County, 0.69 mi N of Ogden
Reported by
Official NWS Observations
Coordinates
42.040, -94.030

Official NWS rain gage report of 1.00 inches over the last 24 hours.

Heavy Rain, Carroll

When
April 19, 6:00 AM CST to April 20, 6:00 AM CST
Where
Carroll County, 0.86 mi NE of Manning
Reported by
Public
Coordinates
41.910, -95.060

Public reported heavy rainfall of 1.24 inches.

Heavy Rain, Carroll

When
April 19, 6:00 AM CST to April 20, 6:00 AM CST
Where
Carroll County, 0.69 mi N of Halbur
Reported by
Public
Coordinates
42.010, -94.970

Public reported heavy rainfall of 1.80 inches.

Heavy Rain, Carroll

When
April 19, 6:00 AM CST to April 20, 6:00 AM CST
Where
Carroll County, 0.51 mi E of Carroll
Reported by
AWOS
Coordinates
42.070, -94.870

Carroll AWOS reported heavy rainfall of 1.08 inches.

Heavy Rain, Cerro Gordo

When
April 19, 6:00 AM CST to April 20, 6:00 AM CST
Where
Cerro Gordo County, 0.86 mi NE of Clear Lake
Reported by
Broadcast Media
Coordinates
43.140, -93.370

KAAL TV relayed public report of heavy rainfall of 1.50 inches.

Heavy Rain, Cerro Gordo

When
April 19, 6:00 AM CST to April 20, 6:00 AM CST
Where
Cerro Gordo County, 0.69 mi N of Mason City
Reported by
Broadcast Media
Coordinates
43.160, -93.200

KIMT reported heavy rainfall of 1.36 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
April 19, 6:00 AM CST to April 20, 6:00 AM CST
Where
Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
Reported by
ASOS
Coordinates
43.160, -93.330

Mason City ASOS reported heavy rainfall of 1.17 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
April 19, 6:00 AM CST to April 20, 6:00 AM CST
Where
Cerro Gordo County, 1.47 mi NNE of Mason City
Reported by
COOP Observer
Coordinates
43.170, -93.190

Mason City Coop observer reported heavy rainfall of 1.48 inches over the last 24 hours.

Heavy Rain, Crawford

When
April 19, 6:00 AM CST to April 20, 6:00 AM CST
Where
Crawford County, 1.72 mi NE of Denison
Reported by
COOP Observer
Coordinates
42.040, -95.330

Coop observer reported heavy rainfall of 1.11 inches over the last 24 hours.

Heavy Rain, Hancock

When
April 19, 6:00 AM CST to April 20, 6:00 AM CST
Where
Hancock County, 1.22 mi NE of Britt
Reported by
COOP Observer
Coordinates
43.110, -93.800

Coop observer reported heavy rainfall of 1.10 inches over the last 24 hours.

Heavy Rain, Sac

When
April 19, 6:00 AM CST to April 20, 6:00 AM CST
Where
Sac County, 1.23 mi NE of Sac City
Reported by
COOP Observer
Coordinates
42.430, -94.980

Coop observer reported heavy rainfall of 1.35 inches over the last 24 hours.

Heavy Rain, Story

When
April 19, 6:00 AM CST to April 20, 6:00 AM CST
Where
Story County, 1.24 mi NE of Story City
Reported by
Official NWS Observations
Coordinates
42.190, -93.580

NWS rain gage recorded heavy rainfall of 1.10 inches over the last 24 hours.

Heavy Rain, Winnebago

When
April 19, 6:00 AM CST to April 20, 6:00 AM CST
Where
Winnebago County, 0.85 mi NW of Lake Mills
Reported by
COOP Observer
Coordinates
43.430, -93.540

Coop observer reported heavy rainfall of 1.14 inches over the last 24 hours.

Hail, Pocahontas

When
April 19, 6:35 PM CST
Where
Pocahontas County, Palmer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.630, -94.600

Trained spotter reported pea to nickel size hail in Palmer.

Thunderstorm Wind, Greene

When
April 19, 7:33 PM CST
Where
Greene County, 0.69 mi N of Scranton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.040, -94.550

Trained spotter reported estimated 60 mph winds along with pea size hail and water ponding in the streets.

Thunderstorm Wind, Hamilton

When
April 19, 8:24 PM CST
Where
Hamilton County, 2.47 mi NW of Randall
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
42.250, -93.640

Iowa DOT and Hamilton County dispatch reported downed power lines and power poles over Highway 69 south of Jewell.

Hail, Boone

When
April 19, 8:25 PM CST
Where
Boone County, 2.91 mi ENE of Boone
Measured
0.88 in hail
Reported by
Public
Coordinates
42.090, -93.830

Public reported up to nickel sized hail.

Thunderstorm Wind, Boone

When
April 19, 8:25 PM CST
Where
Boone County, 2.91 mi ENE of Boone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.090, -93.830

Public reported estimated 60 mph winds along with tree limbs down.

Thunderstorm Wind, Butler

When
April 19, 8:59 PM CST
Where
Butler County, 1.01 mi W of Allison
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.750, -92.800

Public reported tree damage, with extent unknown at the time. Relayed by an NWS employee. Time radar estimated.

Thunderstorm Wind, Butler

When
April 19, 9:05 PM CST
Where
Butler County, 1.38 mi S of Clarksville
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
42.760, -92.670

Public reported estimated 60 plus mph winds and trees down. Report relayed by NWS employee. Time radar estimated.

Thunderstorm Wind, Butler

When
April 19, 9:08 PM CST
Where
Butler County, 2.14 mi ENE of Clarksville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.790, -92.630

Public reported large tree down along with partial roof removed from a Morton building. Relayed by NWS employee. Time radar estimated.

Thunderstorm Wind, Bremer

When
April 19, 9:13 PM CST
Where
Bremer County, 2.06 mi NW of Waverly Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
42.770, -92.530

Emergency manager reported a 30 foot camper tipped over by strong winds. This is a delayed report.

Thunderstorm Wind, Butler

When
April 19, 9:13 PM CST
Where
Butler County, 4.15 mi N of Shell Rock
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
42.780, -92.580

Public reported 8 trees downed by strong winds. Report relayed by NWS employee. Time radar estimated.

Thunderstorm Wind, Bremer

When
April 19, 9:19 PM CST
Where
Bremer County, 3.15 mi NNW of Waverly Muni Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.790, -92.530

Public reported a large tree and flag pole downed.

Thunderstorm Wind, Bremer

When
April 19, 9:24 PM CST
Where
Bremer County, 3.68 mi NE of Bremer
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.800, -92.340

Emergency manager reported storage shed damaged. This is a delayed report.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687669, 687670, 687671, 687672, 687673, 687674, 687675, 687676, 687678, 687679, 687680, 687681, 687682, 687667, 687691, 687683, 687668, 687692, 687685, 687693, 687686, 687687, 687688, 687689, 687690.